DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more

Quibron T / SR (Theophylline) - Side Effects and Adverse Reactions

 
 



Adverse Reactions

Adverse reactions associated with theophylline are generally mild when peak serum theophylline concentrations are <20 mcg/mL and mainly consist of transient caffeine-like adverse effects such as nausea, vomiting, headache, and insomnia. When peak serum theophylline concentrations exceed 20 mcg/mL, however, theophylline produces a wide range of adverse reactions including persistent vomiting, cardiac arrhythmias, and intractable seizures which can be lethal (see OVERDOSAGE). The transient caffeine-like adverse reactions occur in about 50% of patients when theophylline therapy is initiated at doses higher than recommended initial doses (e.g.,>300 mg/day in adults and >12 mg/kg/day in children beyond >1 year of age). During the initiation of theophylline therapy, caffeine-like adverse effects may transiently alter patient behavior, especially in school age children, but this response rarely persists. Initiation of theophylline therapy at a low dose with subsequent slow titration to a predetermined age-related maximum dose will significantly reduce the frequency of these transient adverse effects (see DOSAGE AND ADMINISTRATION, Table V). In a small percentage of patients (<3% of children and <10% of adults) the caffeine-like adverse effects persist during maintenance therapy, even at peak serum theophylline concentrations within the therapeutic range (i.e., 10-20 mcg/mL). Dosage reduction may alleviate the caffeine-like adverse effects in these patients, however, persistent adverse effects should result in a reevaluation of the need for continued theophylline therapy and the potential therapeutic benefit of alternative treatment.

Other adverse reactions that have been reported at serum theophylline concentrations<20 mcg/mL include diarrhea, irritability, restlessness, fine skeletal muscle tremors, and transient diuresis. In patients with hypoxia secondary to COPD, multifocal atrial tachycardia and flutter have been reported at serum theophylline concentrations ≥15 mcg/mL. There have been a few isolated reports of seizures at serum theophylline concentrations <20 mcg/mL in patients with an underlying neurological disease or in elderly patients. The occurrence of seizures in elderly patients with serum theophylline concentrations<20 mcg/mL may be secondary to decreased protein binding resulting in a larger proportion of the total serum theophylline concentration in the pharmacologically active unbound form. The clinical characteristics of the seizures reported in patients with serum theophylline concentrations <20 mcg/mL have generally been milder than seizures associated with excessive serum theophylline concentrations resulting from an overdose (i.e. they have generally been transient, often stopped without anticonvulsant therapy, and did not result in neurological residua).

Table IV. Manifestations of theophylline toxicity.*
Percentage of patients reported with sign or symptom
Acute Overdose

(Large Single Ingestion)

Chronic Overdosage

(Multiple Excessive Doses)

Sign/SymptomStudy 1Study 2Study 1Study 2
(n=157)(n=14)(n=92)(n=102)
Asymptomatic NR** 0 NR** 6
Gastrointestinal
   Vomiting 73 93 30 61
   Abdominal Pain NR** 21 NR** 12
   Diarrhea NR** 0 NR** 14
   Hematemesis NR** 0 NR** 2
Metabolic/Other
   Hypokalemia 85 79 44 43
   Hyperglycemia 98 NR** 18 NR**
   Acid/base disturbance 34 21 95
   Rhabdomyolysis NR** 7 NR**0
Cardiovascular
   Sinus
     tachycardia 100 86 100 62
   Other supraventricular tachycardias 2 21 12 14
Ventricular premature beats 3 21 10 19
Atrial fibrillation or flutter 1 NR** 12 NR**
Multifocal atrial tachycardia 0 NR**2 NR**
Ventricular arrhythmias with hemodynamic instability 7 14 400
Cardiovascular (cont.)
   Hypotension/shock NR** 21 NR** 8
Neurologic
   Nervousness NR** 64 NR** 21
   Tremors 38 29 16 14
   Disorientation NR** 7 NR** 11   
   Seizures 5 14 145
Death 3 21 104

* These data are derived from two studies in patients with serum theophylline concentrations >30 mcg/mL. In the first study (Study #1 - Shanon, Ann Intern Med 1993;119:1161-67), data were prospectively collected from 249 consecutive cases of theophylline toxicity referred to a regional poison center for consultation. In the second study (Study #2 - Sessler, Am J Med 1990;88:567-76), data were retrospectively collected from 116 cases with serum theophylline concentrations >30 mcg/mL among 6000 blood samples obtained for measurement of serum theophylline concentrations in three emergency departments. Differences in the incidence of manifestations of theophylline toxicity between the two studies may reflect sample selection as a result of study design (e.g., in Study #1, 48% of the patients had acute intoxications versus only 10% in Study #2) and different methods of reporting results.

** NR = Not reported in a comparable manner.

Drug label data at the top of this Page last updated: 2006-10-03

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017